MAUDE Adverse Event Report: X-SPINE SYSTEMS, INC. X-SPINE PEDICLE SCREW SYSTEM; PEDICLE SCREW SPINAL SYSTEM

X-SPINE SYSTEMS, INC. X-SPINE PEDICLE SCREW SYSTEM; PEDICLE SCREW SPINAL SYSTEM
Model Number N60001073
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A complainant communicated on (b)(6) 2019 that a patient underwent a revision surgery on (b)(6) 2019 due to non-fusion and potential loosening hardware.The following mdrs are associated with this event: 3005031160-2019-00052, 3005031160-2019-00053, 3005031160-2019-00054, 3005031160-2019-00055, 3005031160-2019-00057, 3005031160-2019-00058, 3005031160-2019-00059, 3005031160-2019-00060, 3005031160-2019-00061, 3005031160-2019-00062, 3005031160-2019-00063.The complainant provided the following additional details.The patient had a plif at l4-5 on (b)(6) 2018 with good result for over a year but now has recurrent low back and right leg radicular pain.Her pain is severe enough that she cannot walk or get any activity.The pain radiates down into her medial malleolus and medial foot.Digital imaging done included four views of lumbar spine, ap and lateral in neutral, flexion and extension, which according to the surgeon, demonstrates five non-rib-bearing presacral vertebrae with no significant scoliosis.There has been a previous plif at l4-5 with pedicle screw fixation and a previous interbody fusion at l5-s1 without pedicle screw fixation.There is about a centimeter of retrolisthesis at l3-4.The patient had a lumbar ct study done (b)(6) 2019 which was reviewed by the surgeon, who believed showed lack of solid interbody fusion at l4-5 likely with loosening of the hardware.The patient had a lumbar mri study done on (b)(6) 2019 which was reviewed by the surgeon and demonstrates anterolisthesis at l4-5 which had developed since the previous mri study, as well as moderate stenosis at l3-4 somewhat improved from the previous study.The patient is having recurrent back and leg radicular pain, likely secondary to pseudarthrosis at l4-5 with recurrent stenosis at l3-4.The original procedure performed on (b)(6) 2018 was a plif at l4-l5 and bilateral hemi-facetectomies at l3-l4.Additional evaluation completed by the manufacturer indicated that the description of the patient's history and current pathology, does not indicate that the need for revision appears to be related to any failure or insufficiency of the hardware.For any number of reasons, the patient did not fuse as intended at l4-l5 from the previous procedure conducted on (b)(6) 2018.Any hardware loosening is likely due to the lack of fusion.Posterior fixation is indicated for use during the process of fusion and to provide fixation support to promote fusion.Without a solid fusion, the hardware may loosen or even fail over time.Additionally, the patient is exhibiting retrolisthesis and moderate stenosis at l3-l4 which is likely adjacent level disease caused by the stiffening of the l4-l5 level due to the instrumentation and attempted fusion but not specific to the hardware used." the post-operative management section of the associated instruction for use states that, "information on the procedure and patient should be retained to assist in any investigation." communication with the complainant was unable to successfully identify the lot numbers of the implants used for the (b)(6) 2018 procedure.The implants were not returned to the manufacturer for evaluation.Because of this, dhr reviews could not be performed during the complaint assessment.The ifu states that, "a successful result is not always achieved in every surgical case, especially in spinal surgery where many extenuating circumstances may compromise results." the combination of procedures and patient health status may be a factor to the lack of solid fusion.There is also a statement in the postoperative management section of the ifu that states, "if a non-union develops or the components loosen, bend, and/or break, the device(s) should be revised and/or removed immediately before serious injury occurs.Failure to immobilize a delayed or nonunion of bone will result in excessive and repeated stresses on the implant.By the mechanism of fatigue, these stresses can cause eventual bending, loosening or breakage of the device(s).".
 
Event or Problem Description
A complainant communicated on (b)(6) 2019 that a patient underwent a revision surgery on (b)(6) 2019 due to non-fusion and potential loosening hardware.The following mdrs are associated with this event: 3005031160-2019-00052, 3005031160-2019-00053, 3005031160-2019-00054, 3005031160-2019-00055, 3005031160-2019-00057, 3005031160-2019-00058, 3005031160-2019-00059, 3005031160-2019-00060, 3005031160-2019-00061, 3005031160-2019-00062, 3005031160-2019-00063.

Brand Name
X-SPINE PEDICLE SCREW SYSTEM
Common Device Name
PEDICLE SCREW SPINAL SYSTEM
Manufacturer (Section D)
X-SPINE SYSTEMS, INC.
664 cruiser lane
belgrade MT 59714
MDR Report Key9508001
Report Number3005031160-2019-00056
Device Sequence Number2086088
Product Code MNH
UDI-Device IdentifierM697N600010731
UDI-PublicM697N600010731
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K152132
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN60001073
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2019
Initial Report FDA Received Date12/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR